Iowa, 2016

Blizzard and Winter Weather in Iowa, February 2 to 3, 2016

February 2 to 3, 2016 · NWS FSD · 22 events in 11 counties and zones

Heavy snow in northwest Iowa was accompanied by north to northwest winds reaching sustained speeds near 30 mph with gusts above 40 mph. The combination of snow and wind caused blizzard conditions from February 2nd into the predawn hours of February 3rd, with widespread visibilities near zero, bringing travel to a halt.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Heavy snow in northwest Iowa was accompanied by north to northwest winds reaching sustained speeds near 30 mph with gusts above 40 mph. The combination of snow and wind caused blizzard conditions from February 2nd into the predawn hours of February 3rd, with widespread visibilities near zero, bringing travel to a halt.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 2, 2:45 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Feb 2, 2:45 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
245 AM CST TUE FEB 2 2016

...BLIZZARD EXPECTED ACROSS THE REGION TODAY...

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 242 AM CST TUE FEB 2 2016

EARLY THIS MORNING...WATCHING A VERY POWERFUL WINTER STORM
DEVELOP ACROSS THE SOUTHERN PLAINS. DRY AIR ALOFT HAS CERTAINTY
HAD A BIT OF AN IMPACT OVER THE AREA...OUTSIDE OF A RATHER
PERSISTENT BAND OF 700 MB FRONTOGENESIS ALONG THE SOUTHERN FRINGES
OF THE CWA. THE REAL SHOW CONTINUES TO DEVELOP OVER THE MID/LOWER
MO RIVER VALLEY AS BROAD DIFFLUENCE OVERSPREAD THE REGION.

MODELS HAVE TRENDED A BIT SLOWER OVERNIGHT BUT THE OVERALL TRACK
OF THIS SYSTEM SEEMS TO BE HANDLED RELATIVELY WELL. MODERATE TO
HEAVY SNOWS WILL LIFT NORTHWARD AFTER DAYBREAK...WITH INTENSE
FRONTOGENESIS IN THE 750-650MB LAYER FORMING JUST SOUTH OF THE CWA
AND PIVOTING NORTH AND NORTHEAST INTO THE EARLY AFTN. LATEST HIGH
RES GUIDANCE ALSO SHOWING A BIT OF ELEVATED INSTABILITY THROUGH
MID- MORNING ACROSS THE SOUTHERN AND SOUTHEASTERN ZONES...WHILE
THE POTENTIAL FOR THUNDERSNOW IS LOW...I WOULD NOT RULE IT OUT. AS
THE INITIAL WAVE OF SNOW LIFTS NORTHWARD...WE SHOULD SEE SOME
IMPRESSIVE RATES...UPWARDS OF 2 TO 4 INCHES OF SNOW PER HOUR AT
TIMES INTO MID- DAY.

BY THE AFTERNOON...WOULD ANTICIPATE MID-LVL DRY SLOT TO PIVOT INTO
IOWA AND SKIRT THE FAR SOUTHEASTERN CWA...THIS MAY TEMPORARILY LOWER
SNOW RATES IN THE FAR SOUTHEAST AND EAST THIS AFTERNOON...SHIFTING
THE FOCUS FOR HEAVIER SNOW TOWARDS PORTIONS OF CENTRAL AND EASTERN
MINNESOTA.  HOWEVER...WE WILL NOT BE DONE WITH THE SNOW UNTIL WELL
INTO THE EVENING HOURS...AS THIS MATURE SYSTEM SHOULD HAVE A WELL
FORMED TROWAL...WITH NEARLY 50 KNOTS OF FLOW ROTATING AROUND THE
WESTERN FLANK OF THE SYSTEM. WHILE THE SNOW RATES MAY BEGIN TO TAPER
OFF IN THE LATE AFTERNOON AND EVENING HOURS...AM ANTICIPATING
ACCUMULATING SNOWS UNTIL AT LEAST MIDNIGHT.

THE NORTHWESTERN FLANK OF THIS SYSTEM SHOULD HAVE A FAIRLY TIGHT
GRADIENT IN AMOUNTS...ESPECIALLY WITH DRY AIR ADVECTING SOUTHWEST
INTO THE WESTERN DAKOTAS.  THE MOST UNCERTAINTY IN THE FORECAST IS
IN THE FAR NORTHWESTERN CWA...WHERE IT IS POSSIBLE THAT LITTLE SNOW
FALLS NEAR HURON...CHAMBERLAIN AND DE SMET. THAT SAID...WITH
TROWAL AXIS SETTLING IN A BIT FURTHER WEST AND NORTHWEST...HAVE
BUMPED UP TOTALS THROUGH THE MID-SECTION OF THE CWA SLIGHTLY.

WHAT MAKES THIS SYSTEM DANGEROUS WILL BE THE VERY STRONG WINDS
EXPECTED TO MOVE THROUGH THE AREA. LATEST GUIDANCE CONTINUES TO
SUGGEST A SPG OF NEARLY 60 UBAR/KM WITH 0-0.5KM WINDS FROM NAM/GFS
PUSHING 45 KNOTS AS THE SFC LOW TRACKS ACROSS SOUTHERN IA.  THINKING
THAT A FEW GUSTS UPWARDS OF 50 MPH WILL BE POSSIBLE FROM MID-MORNING
THROUGH THE AFTERNOON. THE SPG WILL BEGIN TO RELAX LATE THIS
EVENING...BUT 20-30 MPH SUSTAINED WINDS WITH 35 MPH GUSTS LOOK TO
CONTINUE THROUGH AT LEAST MIDNIGHT. GIVEN THE LOWER SLR DURING THE
INITIAL HEAVY SNOW...VISIBILITIES WILL BE SIGNIFICANTLY REDUCED
TO NEAR WHITE OUT CONDITIONS AT TIMES. THE QUESTION WILL BE HOW
MUCH THE SNOW WILL BLOW AROUND ONCE IT IS FINISHED AFTER MIDNIGHT.

THAT SAID...DO NOT ANTICIPATE ANY CHANGES TO PRODUCTS THIS
MORNING...AS CURRENT HEADLINES LOOK GOOD. GIVEN WINDS OF THIS
MAGNITUDE...POTENTIAL SNOW ACCUMULATIONS AND SOMEWHAT WET NATURE OF
THE SNOW...ALSO CONCERNED ABOUT POTENTIAL POWER OUTAGES IN ADDITION
TO SIGNIFICANT DRIFTING.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 242 AM CST TUE FEB 2 2016

TEMPERATURES AND SMALL CHANCES OF PRECIPITATION ARE THE MAIN
FORECAST CHALLENGES IN THE LONGER RANGE.  DEEP NORTHWEST FLOW
THROUGH THE TROPOSHPERE WILL KEEP TEMPERATURES BELOW NORMAL ON
WEDNESDAY. AS THE STRONG LOW PRESSURE SYSTEM SHIFTS INTO THE GREAT
LAKES REGION...WINDS WILL BE ON THE DECREASE THROUGHOUT THE DAY BUT
COULD STILL SEE SOME BLOWING SNOW THROUGH THE MORNING HOURS. WITH
DEEP FRESH SNOW PACK IN THE EAST AND 925 HPA TEMPS REMAINING THE
TEENS BELOW ZERO...HAVE COOLED HIGHS IN THE EAST SOME.

SHORTWAVES DROP DOWN IN NORTHWEST FLOW ON THURSDAY AND FRIDAY
AFTERNOON AS NORTHERN BRANCH OF THE JET BECOMES REESTABLISHED.  WHILE
THE WAVES ARE MAINLY FOCUSED ON CENTRAL MINNESOTA...ATMOSPHERE IS
EFFICIENT ENOUGH TO WARRANT SMALL POPS IN SOUTHWEST MINNESOTA.  LIFT
IN THE ATMOSPHERE IS CENTERED IN THE DENDRITIC GROWTH ZONE...AND
THERE IS SUFFICIENT MOISTURE AVAILABLE. AHEAD OF BOTH WAVES...925
HPA TEMPERATURES WARM TO NEAR 0C. HAVE RAISED FORECAST LOWS CLOSE TO
BCCONS_ALL AND BCCONS_MOS BOTH WEDNESDAY NIGHT AND THURSDAY NIGHT IN
THE EAST WHERE CLOUDS WILL HANG TOUGH THROUGH MUCH OF THE NIGHT.

FAIRLY BROAD WAVE IS EXPECTED TO IMPACT THE REGION ON SUNDAY INTO
SUNDAY NIGHT.  WAVE IS FAIRLY DISORGANIZED...AND THEREFORE STUCK
WITH GUIDANCE POPS FOR NOW.

LOOKS WINDY AND COOLER EARLY NEXT WEEK AS BRISK NORTHWEST FLOW
DEVELOPS ACROSS THE PLAINS IN THE WAKE OF THE DEPARTING WAVE. EXPECT
A PROLONGED PERIOD OF FALLING TEMPERATURES ON MONDAY AND
TUESDAY...AND IF THE GFS VERIFIES...IT WOULD CONTINUE INTO WEDNESDAY
AS WELL.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1020 PM CST MON FEB 1 2016

AREAS OF LOW STRATUS CONTINUES TO EXPAND ACROSS THE EASTERN HALF
OF THE REGION...WHILE VFR CONDITIONS TO THE WEST WILL CONTINUE TO
RAPIDLY DETERIORATE OVERNIGHT AND EARLY TUESDAY. STRONG WINDS AND
SNOW WILL SPREAD NORTHEAST ACROSS THE REGION...WITH CEILINGS AND
VISIBILITY QUICKLY DROPPING TO IFR AND LIFR IN MODERATE TO HEAVY
SNOW AT TIMES. WITH WINDS INCREASING TO 25 TO 40 KT ON
TUESDAY...BLOWING SNOW WILL ALSO BE A CONCERN AND WILL FURTHER
REDUCE VISIBILITY TO LESS THAN A QUARTER MILE AT TIMES. SNOW
BEGINS TO TAPER OFF FROM WEST TO EAST THIS EVENING...BUT STRONG
WINDS MAY CONTINUE TO CREATE BLOWING SNOW ISSUES INTO THE END OF
THE TAF PERIOD. THE HEAVIEST SNOWFALL IS EXPECTED ACROSS THE
SOUTHEAST HALF OF THE REGION...AND WILL BE A MAJOR IMPACT AT KFSD
AND KSUX.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...BLIZZARD WARNING UNTIL 4 AM CST WEDNESDAY FOR SDZ065>071.

     WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO MIDNIGHT CST
     TONIGHT FOR SDZ040-050-054-055-059-060-063-064.

     BLIZZARD WARNING FROM 6 AM THIS MORNING TO 4 AM CST WEDNESDAY
     FOR SDZ056-061-062.

MN...BLIZZARD WARNING FROM 6 AM THIS MORNING TO 4 AM CST WEDNESDAY
     FOR MNZ071-072-080-081-089-090-097-098.

IA...BLIZZARD WARNING UNTIL 4 AM CST WEDNESDAY FOR IAZ001>003-012>014-
     020>022-031-032.

NE...BLIZZARD WARNING UNTIL 4 AM CST WEDNESDAY FOR NEZ013-014.

&&

SHORT TERM...DUX
LONG TERM...
AVIATION...
Hazardous weather outlook, Feb 2, 3:28 AM CST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
328 AM CST TUE FEB 2 2016

SDZ038-039-052-053-057-058-030930-
BEADLE-KINGSBURY-JERAULD-SANBORN-BRULE-AURORA-
328 AM CST TUE FEB 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOWFALL WILL BE POSSIBLE TODAY. SNOW ACCUMULATIONS ARE
EXPECTED TO BE AN INCH OR LESS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT NEEDED BUT SNOWFALL OBSERVATIONS ARE
APPRECIATED.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ056-061-062-065>071-030930-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-MOODY-MCCOOK-MINNEHAHA-
HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION-
328 AM CST TUE FEB 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A LARGE STORM SYSTEM WILL IMPACT THE REGION TODAY INTO TONIGHT.
STRONG NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL
ACCOMPANY HEAVY SNOWFALL CREATING BLOWING SNOW AND REDUCING THE
VISIBILITY TO NEAR ZERO. TRAVEL WILL BE TREACHEROUS AT BEST WHEN
SNOW IS FALLING. TOTAL SNOW ACCUMULATIONS WILL VARY FROM LAKE
ANDES TO MARSHALL MINNESOTA...TO OVER A FOOT OF SNOW ACROSS
NORTHEAST NEBRASKA INTO NORTHWEST IOWA. A BLIZZARD WARNING IS IN
EFFECT FOR THE AREA THROUGH WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PATCHY BLOWING SNOW CAN BE EXPECTED ACROSS NORTHWEST IOWA
WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT NEEDED BUT SNOWFALL OBSERVATIONS ARE
APPRECIATED.

SDZ040-050-054-055-059-060-063-064-030930-
BROOKINGS-GREGORY-MINER-LAKE-DAVISON-HANSON-CHARLES MIX-DOUGLAS-
328 AM CST TUE FEB 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL DEVELOP IN THE LATER MORNING AND CONTINUE THIS
AFTERNOON. THE SNOW WILL BE ACCOMPANIED BY NORTH WINDS OF 20-30
MPH CREATING AREAS OF BLOWING SNOW. TOTAL SNOW ACCUMULATIONS ARE
EXPECTED TO RANGE FROM TWO TO FIVE INCHES. AREAS OF BLOWING SNOW
WILL CONTINUE INTO THE EVENING HOURS BEFORE WINDS GRADUALLY
DECREASE AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT NEEDED BUT SNOWFALL OBSERVATIONS ARE
APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 blizzard, 11 winter weather. Local standard time, as filed.

Blizzard, Woodbury

When
February 2, 4:00 AM CST to February 3, 4:00 AM CST
Where
Woodbury forecast zone
Reported by
Official NWS Observations
Coordinates
42.390, -96.045 (the zone’s center; the record gives no point)

Heavy snow combined with north to northwest winds 20 to 35 mph, with gusts over 40 mph, to produce near zero visibilities in falling and blowing snow. Accumulations varied from 8 to 13 inches. Sioux City received 12.5 inches, the sixth highest one day snowfall ever there. Travel was brought to a halt and a numerous vehicles slid off roads due to the combination of snowy roads and low visibility, including at least one ambulance on a call. Schools and several businesses were closed.

Blizzard, Ida

When
February 2, 4:00 AM CST to February 3, 4:00 AM CST
Where
Ida forecast zone
Reported by
COOP Observer
Coordinates
42.387, -95.513 (the zone’s center; the record gives no point)

Heavy snow combined with north to northwest winds 20 to 35 mph, with gusts over 40 mph, to produce near zero visibilities in falling and blowing snow. Accumulations varied from 8 to 13 inches with 12.5 inches reported near Battle Creek. Travel was brought to a halt and a numerous vehicles slid off roads due to the combination of snowy roads and low visibility. Schools and several businesses were closed.

Blizzard, Plymouth

When
February 2, 5:00 AM CST to February 3, 4:00 AM CST
Where
Plymouth forecast zone
Reported by
COOP Observer
Coordinates
42.738, -96.214 (the zone’s center; the record gives no point)

Heavy snow combined with north to northwest winds 20 to 35 mph, with gusts over 40 mph, to produce near zero visibilities in falling and blowing snow. Accumulations varied from 10 to 14 inches with 13.6 inches at Akron. Travel was brought to a halt and a numerous vehicles slid off roads due to the combination of snowy roads and low visibility. Schools and several businesses were closed.

Blizzard, Cherokee

When
February 2, 5:00 AM CST to February 3, 4:00 AM CST
Where
Cherokee forecast zone
Reported by
COOP Observer
Coordinates
42.736, -95.624 (the zone’s center; the record gives no point)

Heavy snow combined with north to northwest winds 20 to 35 mph, with gusts over 40 mph, to produce near zero visibilities in falling and blowing snow. Accumulations varied from 8 to 12 inches with 11 inches at Cherokee. Travel was brought to a halt and a numerous vehicles slid off roads due to the combination of snowy roads and low visibility. Schools and several businesses were closed.

Blizzard, Buena Vista

When
February 2, 5:00 AM CST to February 3, 4:00 AM CST
Where
Buena Vista forecast zone
Reported by
COOP Observer
Coordinates
42.736, -95.151 (the zone’s center; the record gives no point)

Heavy snow combined with north to northwest winds 20 to 35 mph, with gusts over 40 mph, to produce near zero visibilities in falling and blowing snow. Accumulations varied from 8 to 12 inches with 10 inches at Storm Lake. Travel was brought to a halt and a numerous vehicles slid off roads due to the combination of snowy roads and low visibility. Schools and several businesses were closed.

Blizzard, Sioux

When
February 2, 6:00 AM CST to February 3, 4:00 AM CST
Where
Sioux forecast zone
Reported by
Public
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

Heavy snow combined with north to northwest winds 20 to 35 mph, with gusts over 40 mph, to produce near zero visibilities in falling and blowing snow. Accumulations varied from 10 to 16 inches with 16 inches at Boyden. Travel was brought to a halt and a numerous vehicles slid off roads due to the combination of snowy roads and low visibility. Schools and several businesses were closed.

Blizzard, O'Brien

When
February 2, 6:00 AM CST to February 3, 4:00 AM CST
Where
O'Brien forecast zone
Reported by
COOP Observer
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

Heavy snow combined with north to northwest winds 20 to 35 mph, with gusts over 40 mph, to produce near zero visibilities in falling and blowing snow. Accumulations varied from 8 to 14 inches with 13.5 inches at Sheldon. Travel was brought to a halt and a numerous vehicles slid off roads due to the combination of snowy roads and low visibility. Schools and several businesses were closed.

Blizzard, Clay

When
February 2, 6:00 AM CST to February 3, 4:00 AM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Heavy snow combined with north to northwest winds 20 to 35 mph, with gusts over 40 mph, to produce near zero visibilities in falling and blowing snow. Accumulations varied from 7 to 12 inches with 10 inches at Peterson. Travel was brought to a halt and a numerous vehicles slid off roads due to the combination of snowy roads and low visibility. Schools and several businesses were closed.

Blizzard, Lyon

When
February 2, 6:00 AM CST to February 3, 4:00 AM CST
Where
Lyon forecast zone
Reported by
COOP Observer
Coordinates
43.381, -96.210 (the zone’s center; the record gives no point)

Heavy snow combined with north to northwest winds 20 to 35 mph, with gusts over 40 mph, to produce near zero visibilities in falling and blowing snow. Accumulations varied from 6 to 12 inches with 10 inches near Inwood. Travel was brought to a halt and a numerous vehicles slid off roads due to the combination of snowy roads and low visibility. Schools and several businesses were closed.

Blizzard, Osceola

When
February 2, 6:00 AM CST to February 3, 4:00 AM CST
Where
Osceola forecast zone
Reported by
Emergency Manager
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

Heavy snow combined with north to northwest winds 20 to 35 mph, with gusts over 40 mph, to produce near zero visibilities in falling and blowing snow. Accumulations varied from 6 to 12 inches with 11 inches at Sibley. Travel was brought to a halt and a numerous vehicles slid off roads due to the combination of snowy roads and low visibility. Schools and several businesses were closed.

Blizzard, Dickinson

When
February 2, 6:00 AM CST to February 3, 4:00 AM CST
Where
Dickinson forecast zone
Reported by
Public
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

Heavy snow combined with north to northwest winds 20 to 35 mph, with gusts over 40 mph, to produce near zero visibilities in falling and blowing snow. Accumulations varied from 6 to 12 inches with 11 inches at Spirit Lake. Travel was brought to a halt and a numerous vehicles slid off roads due to the combination of snowy roads and low visibility. Schools and several businesses were closed.

Winter Weather, Woodbury

When
February 3, 4:00 AM CST to 12:00 PM CST
Where
Woodbury forecast zone
Reported by
Official NWS Observations
Coordinates
42.390, -96.045 (the zone’s center; the record gives no point)

While lingering light snow after a blizzard produced little additional accumulation, continuing strong north to northwest winds produced blowing and drifting of the heavy new snowpack through the morning hours. Difficult to impossible travel conditions slowly began to ease.

Winter Weather, Ida

When
February 3, 4:00 AM CST to 12:00 PM CST
Where
Ida forecast zone
Reported by
COOP Observer
Coordinates
42.387, -95.513 (the zone’s center; the record gives no point)

While lingering light snow after a blizzard produced little additional accumulation, continuing strong north to northwest winds produced blowing and drifting of the heavy new snowpack through the morning hours. Difficult to impossible travel conditions slowly began to ease.

Winter Weather, Plymouth

When
February 3, 4:00 AM CST to 12:00 PM CST
Where
Plymouth forecast zone
Reported by
COOP Observer
Coordinates
42.738, -96.214 (the zone’s center; the record gives no point)

While lingering light snow after a blizzard produced little additional accumulation, continuing strong north to northwest winds produced blowing and drifting of the heavy new snowpack through the morning hours. Difficult to impossible travel conditions slowly began to ease.

Winter Weather, Cherokee

When
February 3, 4:00 AM CST to 12:00 PM CST
Where
Cherokee forecast zone
Reported by
COOP Observer
Coordinates
42.736, -95.624 (the zone’s center; the record gives no point)

While lingering light snow after a blizzard produced little additional accumulation, continuing strong north to northwest winds produced blowing and drifting of the heavy new snowpack through the morning hours. Difficult to impossible travel conditions slowly began to ease.

Winter Weather, Buena Vista

When
February 3, 4:00 AM CST to 12:00 PM CST
Where
Buena Vista forecast zone
Reported by
COOP Observer
Coordinates
42.736, -95.151 (the zone’s center; the record gives no point)

While lingering light snow after a blizzard produced little additional accumulation, continuing strong north to northwest winds produced blowing and drifting of the heavy new snowpack through the morning hours. Difficult to impossible travel conditions slowly began to ease.

Winter Weather, Sioux

When
February 3, 4:00 AM CST to 12:00 PM CST
Where
Sioux forecast zone
Reported by
Public
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

While lingering light snow after a blizzard produced little additional accumulation, continuing strong north to northwest winds produced blowing and drifting of the heavy new snowpack through the morning hours. Difficult to impossible travel conditions slowly began to ease.

Winter Weather, O'Brien

When
February 3, 4:00 AM CST to 12:00 PM CST
Where
O'Brien forecast zone
Reported by
COOP Observer
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

While lingering light snow after a blizzard produced little additional accumulation, continuing strong north to northwest winds produced blowing and drifting of the heavy new snowpack through the morning hours. Difficult to impossible travel conditions slowly began to ease.

Winter Weather, Clay

When
February 3, 4:00 AM CST to 12:00 PM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

While lingering light snow after a blizzard produced little additional accumulation, continuing strong north to northwest winds produced blowing and drifting of the heavy new snowpack through the morning hours. Difficult to impossible travel conditions slowly began to ease.

Winter Weather, Lyon

When
February 3, 4:00 AM CST to 12:00 PM CST
Where
Lyon forecast zone
Reported by
COOP Observer
Coordinates
43.381, -96.210 (the zone’s center; the record gives no point)

While lingering light snow after a blizzard produced little additional accumulation, continuing strong north to northwest winds produced blowing and drifting of the heavy new snowpack through the morning hours. Difficult to impossible travel conditions slowly began to ease.

Winter Weather, Osceola

When
February 3, 4:00 AM CST to 12:00 PM CST
Where
Osceola forecast zone
Reported by
Emergency Manager
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

While lingering light snow after a blizzard produced little additional accumulation, continuing strong north to northwest winds produced blowing and drifting of the heavy new snowpack through the morning hours. Difficult to impossible travel conditions slowly began to ease.

Winter Weather, Dickinson

When
February 3, 4:00 AM CST to 12:00 PM CST
Where
Dickinson forecast zone
Reported by
Public
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

While lingering light snow after a blizzard produced little additional accumulation, continuing strong north to northwest winds produced blowing and drifting of the heavy new snowpack through the morning hours. Difficult to impossible travel conditions slowly began to ease.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 618615, 618616, 618617, 618618, 618619, 618703, 618704, 618705, 618706, 618707, 618708, 618709, 618710, 618711, 618712, 618713, 618714, 618715, 618716, 618717, 618718, 618719.